Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 30, NWS San Angelo, TX

June 6, 1997San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 6, 1997, 2:36 PM CDT for San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 2:36 PM CDT (19:36 UTC)
Expired
Jun 6, 1997, 5:35 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County San Saba County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 061936
FFWSJT
TXC411-062235-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
236 PM CDT FRI JUN 6 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 535 PM CDT FOR PEOPLE IN THE FOLLOWING
LOCATION...

IN NORTH CENTRAL TEXAS

   ...SAN SABA COUNTY
 
AT 220 PM CDT... THE SHERIFFS OFFICE IN SAN SABA COUNTY INDICATED
THAT RAINFALL OBSERVERS HAD MEASURED 8 INCHES OF RAINFALL AT
RICHLAND SPRINGS AND 10 INCHES OF RAIN AT ELM GROVE THIS MORNING.
FARM ROADS 500... 45... AND 765 WERE ALL CLOSED DUE TO FLOODING OF
CREEKS IN NORTHWESTERN SAN SABA COUNTY. UP TO 5 FEET OF WATER WAS
FLOWING OVER SOME OF THESE ROADS.

THIS IS A VERY DANGEROUS SITUATION. DO NOT DRIVE OVER ROADWAYS
COVERED WITH WATER. THE WATER MAY BE DEEPER THAN IT APPEARS AND
BRIDGES OVER CREEKS AND STREAMS MAY BE WASHED OUT.

HEAVY RAINFALL HAS ENDED OVER SAN SABA COUNTY. HOWEVER WITH THE
TREMENDOUS AMOUNT OF RAINFALL THAT HAS FALLEN... CREEKS WILL LIKELY
REMAIN OUT OF BANKS THROUGH THE REST OF THE AFTERNOON. CREEKS IN SAN
SABA COUNTY SHOULD GO BELOW BANKFULL THIS EVENING. INTERESTS
ALONG THE COLORADO RIVER SHOULD REMAIN ALERT TO THE POTENTIAL FOR
RISES ALONG THAT RIVER AND BE PREPARED TO ACT IF A FLOOD WARNING IS
ISSUED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WA"TER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:06 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 6, 2:06 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
206 PM CDT FRI JUN 6 1997

SATELLITE VIS IMAGERY SHOWS AN AREA OF CLEARING SKIES BEHIND THE
OUTFLOW BOUNDARY FROM THIS MORNINGS MCS. AT 1 PM THIS BOUNDARY WAS
LOCATED FROM JUNCTION TO CENTRAL VAL VERDE COUNTY EXTENDING NORTHWEST
TO NEAR THE GUADALUPE MOUNTAINS. WITH SUNSHINE RETURNING TO THE AREA
AND MOISTURE REMAINING ABUNDANT BEHIND THE OUTFLOW BOUNDARY...EXPECT
THUNDERSTORM DEVELOPMENT TO INCREASE OVER THE NORTHERN EDWARDS
PLATEAU BY LATE AFTERNOON. SATELLITE CONFIRMS A SUBSTANTIAL SHORTWAVE
OVER THE RIO GRANDE AND PECOS RIVER BASINS MOVING NORTH INTO THIS
AREA.

ETA AND NGM MODELS WERE BOTH ABLE TO DETECT THE VORT LOBE FROM THE
MCS AND THE SHORTWAVE MOVING NORTH FROM MEXICO. WITH DOPPLER PROFILES
VERIFYING BETTER WITH THE MID LEVEL WINDS FORECAST BY THE NGM MODEL
AT 18Z WILL FOLLOW THE NGM PRECIP FORECAST IN THE FIRST PERIOD WITH
BEST POTENTIAL FOR FLASH FLOODS OVER WESTERN PORTIONS OF THE COUNTY
WARNING AREA. STILL BELIEVE ETA FORECAST FOR HEAVY RAINS SHIFTING
TOWARDS SOUTH CENTRAL TEXAS AS THE MCS BOUNDARY CONTINUES TO SHIFT
SOUTHEAST. IN THE 2ND PERIOD MODELS ARE IN AGREEMENT ON SETTING UP AN
850 MB THETA-E MAX ORIENTED NORTH TO SOUTH ACROSS WEST TEXAS WITH A
SECONDARY RIDGE EXTENDING FROM THE MIDLAND AREA TO SOUTHEAST TEXAS.
EXPECT FOCUS FOR RAIN TO SHIFT BACK OVER THE AREA BY TOMORROW
AFTERNOON SO WOULD PREFER TO CONTINUE FFA OVER THE EDWARDS PLATEAU
AND POSSIBLY ADDING IRION COUNTY. OTHER AREAS CURRENTLY UNDER A WATCH
SHOULD BE ALLEVIATED BY THIS EVENING WITH A FLASH FLOOD THREAT
RETURNING TOMORROW.

WITH AMOUNT OF CLOUD COVER WILL LEAN TOWARD AVATION GUIDANCE FOR
TOMORROWS HIGHS. WILL STAY CLOSE TO LOWS FROM BOTH GUIDANCES.

ABI 062/080 44
SJT 064/078 55
JCT 067/082 45

15

In the hours before

Local storm report, Jun 6, 12:06 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1210 PM CDT FRI JUN 6 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    ROSCOE                    TX   GOLFBALL HAIL
06/06/97   NOLAN

0351 AM    FM 126                    TX   QUARTER SIZE HAIL
06/06/97   TAYLOR

0730 AM    FM 89 AT 277              TX   FLOODING...ROAD IMPASSIBLE
06/06/97   TAYLOR

1108 AM    COLEMAN                   TX   FLOODING...CARS STALLED IN
06/06/97   COLEMAN                        COLEMAN

1148 AM    N RICHLAND SPR            TX   FLOODING...FM 45 AND FM 500
06/06/97    SAN SABA                            CLOSED DUE TO FHLOOD
Special weather statement, Jun 6, 2:30 PM CDT, 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-071335-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT FRI JUN 6 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
OVER AREAS SOUTH OF A SONORA TO MASON LINE...

...SLOW MOVING THUNDERSTORMS WILL REDEVELOP OVER THE SOUTHWESTERN
THIRD OF WEST CENTRAL TEXAS BY LATE THIS AFTERNOON WITH FLOODING
RAINS POSSIBLE THIS EVENING THROUGH TONIGHT...

DAYTIME HEATING WILL INTERACT WITH ABUNDANT TROPICAL MOISTURE AND
INSTABILITY ALOFT TO PRODUCE SCATTERED THUNDERSTORMS ACROSS SOUTHWEST
TEXAS LATE THIS AFTERNOON.

DUE TO WEAK LEVELS OF VERTICAL WIND SHEAR AND MARGINAL INSTABILITY
ALOFT...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS
OVER AREAS NORTH OF A SONORA TO MASON LINE. WITH LIGHT WINDS
ALOFT...THESE THUNDERSTORMS WILL MOVE SLOWLY AND WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS
WOULD LIKELY RESULT IN FLOODING OF LOW WATER CROSSINGS. HEAVIEST
RAINFALL IS EXPECTED TO REMAIN SOUTH AND WEST OF A STERLING CITY TO
SAN ANGELO TO MASON LINE.

SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE REMAINDER
OF WEST CENTRAL TEXAS. ALTHOUGH THIS ACTIVITY IS EXPECTED TO REMAIN
WIDELY SCATTERED...GROUNDS WILL REMAIN SATURATED OVER THESE AREAS TO
PRODUCE A FLOODING THREAT.

SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW
MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE
WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH
CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC...
FTWSPSFTW... AND SATSPSSAT.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:21 AM CDTSevere Thunderstorm WarningSJTNolan49 min
Jun 6, 3:45 AM CDTSevere Thunderstorm WarningSJTTaylor50 min
Jun 6, 4:05 AM CDTFlash Flood WarningSJTFisher, Nolan3 hr
Jun 6, 4:09 AM CDTSevere Thunderstorm WarningSJTNolan46 min
Jun 6, 4:31 AM CDTFlash Flood WarningSJTTaylor3 hr
Jun 6, 4:35 AM CDTSevere Thunderstorm WarningSJTTaylor65 min
Jun 6, 5:13 AM CDTSevere Thunderstorm WarningSJTMitchell47 min
Jun 6, 5:57 AM CDTFlash Flood WarningSJTMitchell3 hr
Jun 6, 6:14 AM CDTFlash Flood WarningSJTBrown, San Saba3 hr
Jun 6, 7:19 AM CDTFlash Flood WarningSJTCoke, Runnels3 hr
Jun 6, 7:19 AM CDTFlash Flood WarningSJTBrown, Coleman3 hr
Jun 6, 7:27 AM CDTFlash Flood WarningSJTTaylor2 hr
Jun 6, 8:23 AM CDTFlash Flood WarningSJTSan Saba77 min
Jun 6, 8:23 AM CDTSevere Thunderstorm WarningSJTSan Saba77 min
Jun 6, 8:37 AM CDTFlash Flood WarningSJTSan Saba3 hr
Jun 6, 8:40 AM CDTFlash Flood WarningSJTColeman65 min
Jun 6, 8:40 AM CDTSevere Thunderstorm WarningSJTColeman65 min
Jun 6, 12:44 PM CDTFlash Flood WarningSJTKimble, Mason, San Saba3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.